Ohio, 2016Flash Flooding and Damaging Wind in Ohio, September 8 to 9, 2016
September 8 to 9, 2016 · NWS ILN · 4 events in 2 counties and zones
Showers and thunderstorms moved slowly east along a stalled out boundary that was in place across the Ohio Valley.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Showers and thunderstorms moved slowly east along a stalled out boundary that was in place across the Ohio Valley.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Sep 8, 7:00 PM EST, 1 hour 35 minutes earlier.
Area forecast discussion, Sep 8, 7:00 PM EST, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
800 PM EDT THU SEP 8 2016
.SYNOPSIS...
Increasing moisture and a series of upper level disturbances will
bring a chance of showers and thunderstorms to the Ohio Valley as a
front move into the region from the north. Chances for showers and
thunderstorms will remain in place through Saturday, when a cold
front moves through, bringing drier conditions on Sunday and into
next week.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
Mid level shortwave moving through the Great Lakes Will flatten out
the northern portion of the ridge. Surface cold front will drop
south into ILN/s northern counties overnight and stall out e-w
parallel to the westerlies. In moist southwesterly flow PW/s will
increase to 2.2 to 2.4 inches by Friday morning. Weak axis of 8H
convergence to drop south and weaken during this evening. This will
allow scattered showers and thunderstorms across the far northwest to
weaken as it moves south across ILN/s FA. In this very moist environment,
some of the storms may contain locally heavy rain. Given moderate
instability in place early this evening, a few of the stronger
storms could produce strong to severe winds. Lows will range
from the upper 60s northwest to the lower 70s southeast.
&&
.SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY NIGHT/...
Shortwave to lift northeast in moist southwesterly flow Friday.
Numerical models generally consistent with this s/w inducing a
weak surface wave that tracks ne from the Mid MS Vly into the
Great Lakes Friday/Friday night. This will allow the stalled front
to lift north as a warm front. Best pops look to be focused over
the west-northwest Friday afternoon/Friday evening, where more
favorable instability and forcing coincides. Have mention of
likely pops over this location. Threat for local heavy rain will
continue with max PW axis in excess of 2 inches lifting north
across ILN/s FA Friday night.
Temperatures to remain a little above normal Friday, with highs from
the lower 80s northwest to the mid 80s southeast. Lows will be
muggy Friday night in the warm sector with readings around 70.
Progressive mid level shortwave to move through the Great Lakes
Saturday. Deepening surface low to track from the Upper MS VLY
through the Great Lakes. Trailing the sfc low, a cold front will
sweep east through ILN/s FA Saturday afternoon. Expect storms to
develop in the axis of moderate instability that develops along
and ahead of this front. Given wind flow, the potential exists for
storms to organize into line segments with damaging winds being
a threat. Have increased pops to likely with this fropa.
Temperatures will show a good gradient with highs from near 80
northwest to the upper 80s southeast.
In the wake of this front, surface high pressure builds in from
the west Saturday night. Precipitation to come to an end Saturday
evening with diminishing cloud overnight. Cooler and drier air
advects in with lows in the mid and upper 50s.
&&
.LONG TERM /SUNDAY THROUGH THURSDAY/...
Period begins with the region in a post frontal regime as high
pressure builds east up the Ohio River Valley. Dry conditions will
prevail through Tuesday, as the high will control the region's
weather. Highs will be 70s on Sunday, then gradually warm to the 80s
by Tuesday.
Late Tuesday night into Wednesday, a cdfnt will drop into the area
as a H5 s/w swings across the Great Lakes. There will be a chance
of thunderstorms as the front pushes through. Highs Wednesday will
be cooler, in the 70s, due to the rain chances.
Another high pressure system will build in Wednesday night into
Thursday.
&&
.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
Additional convection extending from the area southwest to near
KPAH, where an upper level disturbance will ride along the
weakening boundary which will slowly settle southward across the
mid ohio valley. Kept VCSH in the area with some uncertainty with
how much of the current convection over southern Indiana will hold
together as it rides along the boundary. Kept IFR ceilings in the
forecast to develop mainly at kday/klck/kcmh north of the boundary
and spread southward to kiln/kcvg/kluk as the boundary settles
southward in the 12-18z timeframe.
By 18z Friday...the stalled frontal boundary will begin to lift
north as a warm front. IFR ceilings as a mid level trough
digs/MVFR visibilities will improve with daytime heating...though
scattered storms will develop in the afternoon with most of the
taf locations will be in the warm sector between the northward
progressing warmfront and ahead of the strong cold front to push
through the area on Saturday.
OUTLOOK...Thunderstorms possible through Saturday.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.
&&
SYNOPSIS...AR
NEAR TERM...AR
SHORT TERM...AR
LONG TERM...Sites
AVIATION...JDR
Hazardous weather outlook, Sep 8, 3:17 PM EST, 5 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
417 PM EDT THU SEP 8 2016
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-092030-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
417 PM EDT THU SEP 8 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.
.DAY ONE...TONIGHT.
A FEW STORMS THIS EVENING MAY PRODUCE STRONG TO SEVERE WINDS AND
HEAVY RAINFALL. THE HEAVY RAINFALL MAY PRODUCE LOCALIZED FLOODING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
SCATTERED THUNDERSTORMS ARE EXPECTED FRIDAY THROUGH SATURDAY.
SOME OF THESE STORMS WILL BE CAPABLE OF PRODUCING HEAVY RAINFALL
AND LOCALIZED FLOODING. A FEW OF THE STORMS ESPECIALLY ON SATURDAY
AFTERNOON MAY PRODUCE STRONG TO SEVERE WINDS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Sep 8, 4:09 PM EST, 4 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
509 PM EDT THU SEP 8 2016
INZ050-058-059-OHZ060-082145-
WAYNE IN-FAYETTE IN-UNION IN-PREBLE OH-
509 PM EDT THU SEP 8 2016
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN WAYNE...NORTHEASTERN
FAYETTE...NORTHERN UNION COUNTIES IN EAST CENTRAL INDIANA AND
NORTHWESTERN PREBLE COUNTIES IN WEST CENTRAL OHIO UNTIL 545 PM EDT...
AT 509 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR
CENTERVILLE...MOVING EAST AT 45 MPH.
STORM HAZARDS INCLUDE...
WINDS TO 50 MPH...
VERY HEAVY RAIN...
LOCATIONS IMPACTED INCLUDE...
RICHMOND...CONNERSVILLE...CENTERVILLE...CAMBRIDGE CITY...NEW PARIS...
WATERLOO...ABINGTON...BROWNSVILLE...ELDORADO...EAST GERMANTOWN...
SPRING GROVE...BOSTON...LAKE LAKENGREN...WEST FLORENCE...NEW HOPE...
SPRINGERSVILLE...KITCHEL...CLIFTON...SUGAR VALLEY AND METTEL FIELD.
THIS INCLUDES THE FOLLOWING INTERSTATES...
I-70 IN INDIANA BETWEEN MILE MARKERS 153 AND 156.
I-70 IN OHIO BETWEEN MILE MARKERS 0 AND 7.
WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOMES
STRONGER...THEN A WARNING MAY BE NEEDED.
TO REPORT HAZARDOUS WEATHER CONDITIONS...GO TO OUR WEBSITE AT
WEATHER.GOV/ILN AND SUBMIT YOUR REPORT VIA SOCIAL MEDIA...WHEN YOU
CAN DO SO SAFELY.
LAT...LON 3963 8518 3980 8520 3991 8468 3966 8466
TIME...MOT...LOC 2109Z 253DEG 41KT 3975 8506
AR
Special weather statement, Sep 8, 4:44 PM EST, 3 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
544 PM EDT THU SEP 8 2016
INZ050-059-OHZ060-061-070-071-082215-
WAYNE IN-UNION IN-WARREN OH-MONTGOMERY OH-PREBLE OH-BUTLER OH-
544 PM EDT THU SEP 8 2016
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN WAYNE AND EASTERN
UNION COUNTIES IN EAST CENTRAL INDIANA...NORTHWESTERN WARREN COUNTY
IN SOUTHWESTERN OHIO...WESTERN MONTGOMERY...PREBLE COUNTIES IN WEST
CENTRAL OHIO AND NORTHERN BUTLER COUNTIES IN SOUTHWESTERN OHIO UNTIL
615 PM EDT...
AT 544 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM 7 MILES EAST OF
LIBERTY...MOVING EAST AT 35 MPH.
STORM HAZARDS INCLUDE...
WINDS TO 50 MPH...
VERY HEAVY RAIN...
LOCATIONS IMPACTED INCLUDE...
MIDDLETOWN...RICHMOND...TROTWOOD...FRANKLIN...EATON...CARLISLE...
CAMDEN...WEST ALEXANDRIA...GRATIS...WEST COLLEGE CORNER...SALEM...
BROOKVILLE...GERMANTOWN...NEW LEBANON...FARMERSVILLE...
COLLEGE CORNER...SOMERVILLE...WEST ELKTON...BOSTON AND JACKSONBURG.
THIS INCLUDES I-70 IN OHIO BETWEEN MILE MARKERS 15 AND 21...AND
BETWEEN MILE MARKERS 23 AND 24.
WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOMES
STRONGER...THEN A WARNING MAY BE NEEDED.
TO REPORT HAZARDOUS WEATHER CONDITIONS...GO TO OUR WEBSITE AT
WEATHER.GOV/ILN AND SUBMIT YOUR REPORT VIA SOCIAL MEDIA...WHEN YOU
CAN DO SO SAFELY.
LAT...LON 3953 8489 3979 8490 3986 8437 3954 8432
TIME...MOT...LOC 2144Z 262DEG 31KT 3967 8480
AR
Special weather statement, Sep 8, 5:20 PM EST, 3 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
620 PM EDT THU SEP 8 2016
OHZ060>062-070-071-082245-
GREENE OH-WARREN OH-MONTGOMERY OH-PREBLE OH-BUTLER OH-
620 PM EDT THU SEP 8 2016
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN GREENE...NORTHERN
WARREN...SOUTHERN MONTGOMERY...SOUTHEASTERN PREBLE AND NORTHEASTERN
BUTLER COUNTIES UNTIL 645 PM EDT...
AT 620 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR GRATIS...
MOVING EAST AT 40 MPH.
STORM HAZARDS INCLUDE...
WINDS TO 40 MPH...
VERY HEAVY RAIN...
LOCATIONS IMPACTED INCLUDE...
DAYTON...KETTERING...MIDDLETOWN...BEAVERCREEK...MIAMISBURG...
SPRINGBORO...TRENTON...FRANKLIN...BELLBROOK...MORAINE...CARLISLE...
OAKWOOD...WEST CARROLLTON...WAYNESVILLE...GRATIS...HUNTER...
RIVERSIDE...GERMANTOWN...FARMERSVILLE AND HARVEYSBURG.
THIS INCLUDES I-75 IN OHIO BETWEEN MILE MARKERS 34 AND 53.
WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOMES
STRONGER...THEN A WARNING MAY BE NEEDED.
TO REPORT HAZARDOUS WEATHER CONDITIONS...GO TO OUR WEBSITE AT
WEATHER.GOV/ILN AND SUBMIT YOUR REPORT VIA SOCIAL MEDIA...WHEN YOU
CAN DO SO SAFELY.
LAT...LON 3978 8402 3949 8398 3949 8399 3950 8456
3970 8457
TIME...MOT...LOC 2220Z 265DEG 33KT 3962 8446
ARLocal storm report, Sep 8, 5:23 PM EST, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
623 PM EDT THU SEP 08 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0622 PM HEAVY RAIN 2 W EVERTON 39.56N 85.12W
09/08/2016 M1.61 INCH FAYETTE IN PUBLIC
&&
ALANRSpecial weather statement, Sep 8, 5:47 PM EST, 2 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
647 PM EDT THU SEP 8 2016
OHZ061-062-070>072-082315-
GREENE OH-CLINTON OH-WARREN OH-MONTGOMERY OH-BUTLER OH-
647 PM EDT THU SEP 8 2016
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN GREENE...NORTHWESTERN
CLINTON...NORTHERN WARREN...SOUTHEASTERN MONTGOMERY AND EAST CENTRAL
BUTLER COUNTIES UNTIL 715 PM EDT...
AT 647 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM OVER
SPRINGBORO...MOVING EAST AT 35 MPH.
STORM HAZARDS INCLUDE...
WINDS TO 40 MPH...
VERY HEAVY RAIN...
LOCATIONS IMPACTED INCLUDE...
KETTERING...MIDDLETOWN...BEAVERCREEK...XENIA...MIAMISBURG...
LEBANON...SPRINGBORO...WILMINGTON...MONROE...FRANKLIN...BELLBROOK...
MORAINE...CARLISLE...OAKWOOD...WEST CARROLLTON...CEDARVILLE...
WAYNESVILLE...JAMESTOWN...HUNTER AND WILBERFORCE.
THIS INCLUDES THE FOLLOWING INTERSTATES...
I-71 IN OHIO BETWEEN MILE MARKERS 40 AND 55.
I-75 IN OHIO BETWEEN MILE MARKERS 31 AND 49.
WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOMES
STRONGER...THEN A WARNING MAY BE NEEDED.
TO REPORT HAZARDOUS WEATHER CONDITIONS...GO TO OUR WEBSITE AT
WEATHER.GOV/ILN AND SUBMIT YOUR REPORT VIA SOCIAL MEDIA...WHEN YOU
CAN DO SO SAFELY.
LAT...LON 3946 8438 3970 8434 3975 8375 3943 8378
TIME...MOT...LOC 2247Z 269DEG 30KT 3957 8419
AR
Local storm report, Sep 8, 6:19 PM EST, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
719 PM EDT THU SEP 08 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM HEAVY RAIN 1 NNE BATESVILLE 39.31N 85.21W
09/08/2016 M1.04 INCH FRANKLIN IN COCORAHS
RAINFALL IN PAST 25 MINUTES.
&&
ALANRThunderstorm Wind, Butler
- When
- September 8, 8:35 PM EST to 8:37 PM EST
- Where
- Butler County, 0.87 mi SE of Mc Gonigle
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 39.440, -84.670
A couple of trees were blown down.
Flash Flood, Butler
- When
- September 8, 9:45 PM EST to 10:45 PM EST
- Where
- Butler County, 0.06 mi SSW of Seven Mile to 0.15 mi S of Seven Mile
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 39.479, -84.550
Over a foot of water was flowing across U.S. Route 127.
Flash Flood, Warren
- When
- September 8, 10:05 PM EST to 10:35 PM EST
- Where
- Warren County, 0.53 mi W of Lebanon to 0.25 mi NW of Lebanon
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 39.430, -84.210
Moderate street flooding was reported in Lebanon.
Flash Flood, Butler
- When
- September 8, 11:15 PM EST to September 9, 12:15 AM EST
- Where
- Butler County, 0.65 mi WNW of Reily to 0.66 mi WNW of Reily
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 39.432, -84.762
Water was surrounding homes along Sample Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Indiana, September 8, 20161 death · $30,000 · 2 events
- Flash Flooding and Flooding in Kansas, September 8 to 10, 2016$752,000 · 1 in hail · 40 events
- Flash Flooding and Damaging Wind in Indiana, September 8 to 9, 2016$503,000 · 50 kt wind · 6 events
- Damaging Winds in New York, September 8, 2016$50,000 · 55 kt wind · 3 events
- Flash Flooding and Hail in Missouri, September 8 to 10, 2016$20,000 · 52 kt wind · 8 events
- Damaging Winds in Pennsylvania, September 8, 2016$16,000 · 50 kt wind · 5 events
- Damaging Winds in Pennsylvania, September 8, 2016$18,000 · 50 kt wind · 2 events
- Damaging Winds in New York, September 8, 201650 kt wind · 4 events
- Hail and Damaging Winds in Kansas, September 8, 20161 in hail · 4 events
- Flash Flooding in Arkansas, September 8, 20163 events
- Waterspout in Gulf of Mexico, September 8, 20161 event
- Heavy Rain in Puerto Rico, September 8, 20161 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 649326, 649327, 649328, 649329.